Psycho-Babble Medication Thread 222752

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

withdrawing from lithium? what to expect

Posted by maryhelen on April 27, 2003, at 14:58:49

I have been taking Lithium Carbonate for five months to augment Parnate. It seems to me that when I went up to 1200 mg I started to have side effects that I couldn't tolerate. My pdoc told me to go back down to 900 mg but they persisted. I am going off the Lithium and will be augmenting the Parnate with Lamitcal. I have treatment resistant depression. I am a little worried because the day before I have a very important meeting with my employer to return to work, is when I will have finished the Lithium.

Any one been through the withdrawals. Also, any thoughts on Lamitcal?

Thanks for your help.

maryhelen

 

Re: withdrawing from lithium? what to expect

Posted by linkadge on April 27, 2003, at 15:17:44

In reply to withdrawing from lithium? what to expect, posted by maryhelen on April 27, 2003, at 14:58:49

Go down slowly,

No more than 150 mg per day (split the caps if
you have to)

you might experience:

- tremor
- mild agitation/irritability
- easily startled/hyperarousal

shouldn't last too long at all,
its not addicting, your body need
time to adjust thats all.

Linkadge

 

Re: withdrawing from lithium? what to expect maryhelen

Posted by Janelle on April 27, 2003, at 15:18:32

In reply to withdrawing from lithium? what to expect, posted by maryhelen on April 27, 2003, at 14:58:49

Lamictal - be VERY careful going on this one; it can cause a fatal skin rash - BUT all you have to do to basically avoid the rash is to start LOW and SLOW and I mean both those words.

I started at a pediatric/microdose (2mg/day!) and worked up to about 100mg/day before realizing that I couldn't handle it in combo with the other meds I was taking at the time. Luckily I was able to just stop it.

Sorry I can't help you with Lithium withdrawal since I'm currently on a low dose of it. However, I have never read anything about withdrawal problems. Ask your pdoc if you need to taper or if you can just go off it totally.

Good luck.

 

Re: withdrawing from lithium? what to expect

Posted by maryhelen on April 27, 2003, at 16:04:36

In reply to Re: withdrawing from lithium? what to expect, posted by linkadge on April 27, 2003, at 15:17:44

Linkadge:

How do I split the dose when it is in a capsule?

Thanks for your advice on the withdrawal.

maryhelen

 

Re: withdrawing from lithium? what to expect

Posted by linkadge on April 28, 2003, at 9:30:25

In reply to Re: withdrawing from lithium? what to expect , posted by maryhelen on April 27, 2003, at 16:04:36

I'm lucky cause I have 150 mg capsules
but I have done it with 300 mgs as well.

Two Ways,


1 Empy a cup of water into a sealable container
dump 300 mgs into the container and shake
drink half

2. Cut capsules with a knife,
(yes some will spill out but just
try to preserve about one half)

You might have no problems with going down
300 mgs at a time. I found this so.
It's nothing half as bad as going off SSRI's
abruptly. I just felt a little weird for
a few days, not depressed or manic, just wierd.

Everyones's different

Good Luck
Linkadge



 

Re: withdrawing from lithium? what to expect

Posted by maryhelen on April 28, 2003, at 9:53:42

In reply to Re: withdrawing from lithium? what to expect , posted by linkadge on April 28, 2003, at 9:30:25

Linkadge:

I never would have thought of doing something like that with splitting the capsules. What really scares me is when I finish going off the lithium, what if the side effects continue and it wasn't from the lithium after all. I can't imagine it could be from the Parnate because I have been on it so long. I have a meeting Wednesday morning with my employer to return to work and I am a mess. I'm going to have to sit on my hands they are trembling so bad and I'm sure it will be worse Wednesday, just from nerves. Each day the depression is getting worse. I asked my Pdoc if he thought a complete medication change would be appropriate but he would like to add the Lamitcal first. Like everyone else, I hate all the medication changes but I see no other options. Also, I don't know if there are many that I haven't been on. I was interested in the Lexapro but it is not available in Canada.

Thanks again for your help with the lithium and for responding to my posts.

maryhelen

 

Re: withdrawing from lithium? what to expect

Posted by linkadge on April 28, 2003, at 10:30:59

In reply to Re: withdrawing from lithium? what to expect , posted by maryhelen on April 28, 2003, at 9:53:42

Your meeting is only one event,
concern yourself with getting better.

I know thats hard.
What you may want to do is reduce to a level

in the range of 450-600 mg this will still
give you some benefit from the lithium
but shouldn't give you side effects.
You can stay at this level untill things sort
out.


Remember it is safe to take it all at one
dose at bedtime. This can help sleep and
minimize the cognative effects.


If worst comes to worst drink two
large coffies before the meeting,
caffiene is always my backup plan
for tests etc.

Good Luck and keep us posted with any
problems.


Linkadge

 

In monograph: there is no w/drawal with Lithium (nm)

Posted by ace on April 29, 2003, at 3:34:58

In reply to Re: withdrawing from lithium? what to expect , posted by linkadge on April 28, 2003, at 10:30:59


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.